What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 1, 9:50 AM EST, 10 minutes earlier.
Area forecast discussion, Apr 1, 9:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1050 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A cold front exits east of the mountains this morning, followed
by a secondary cold front, to provide very windy conditions
today into tonight. Light mountain snow Saturday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...
Temperatures have been a bit slow to rise this morning in
between this morning's cold frontal passage and the reinforcing
front anticipated for later on today. Adjusted temperatures
accordingly.
With skies now clearing in the wake of the frontal passage,
wind gust will be on the verge of increasing. Winds on the
upwards of 30-40 kts remain parked above the surface according
to the VAD wind profile, currently protected by a low level
inversion. As daytime mixing ensues for the day, these winds
will be capable of reaching the surface. Anticipated winds from
now into this evening remain on track so opted to maintain the
inherited forecast. High Wind Warning is now in effect for the
entire forecast area into tonight.
As of 239 AM Saturday...
Key Points:
* High Wind Warnings in effect
* Deep mixing between a departing cold front and secondary cold
push will support damaging wind gusts today
* At least scattered tree damaging and power outages are likely
as a result of damaging winds
A cold front exits east of the eastern mountains early this morning,
taking most of the precipitation with it. Model consensus suggest a
dry slot lifting across the region ahead of the secondary cold front
later this morning into this afternoon. This second front will push
this afternoon, reinforcing strong gusty winds under CAA.
Therefore, expect deep mixing between the departing front and
the secondary cold front, to support damaging winds gusts today.
Wind gusts 25 to 30 knots will increase 40 to 55 knots by this
afternoon with locally higher gusts possible mainly nearby
storms or along the higher elevations.
The dry slot brings clearing this afternoon, but it will be brief,
as low stratocu will likely develop behind the second front along
with few light showers into this evening continuing windy across the
northeast mountains tonight. Windy conditions will gradually subside
once the clouds arrive and vertical mixing becomes weaker this
evening across the lowlands and tonight across the northeast
mountains.
High temperatures will be reached during the early afternoon hours,
perhaps into the upper 60s lowlands, ranging into the mid 50s
highest elevations. CAA will make a descending trend in temperatures
during the afternoon through tonight. Low's tonight will lower down
into the 30s lowlands, and into the lower 20s highest peaks of
our northeast mountains.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 310 AM Saturday...
Key Points:
* Dry Sunday
* Precipitation returns for the work week as a front stalls near
the area
Any upslope snow showers lingering along the mountains are
expected to taper off early Sunday morning as high pressure
builds into the area beneath zonal upper flow. Dry weather and
clearing skies are then expected during the day. Dry weather
continues through Sunday night as high pressure drifts east
towards the Atlantic. On Monday, a shortwave crosses to the
south and a low skating through southern Canada pushes a front
down towards the CWA. The front is then expected to stall over
central Ohio and northern West Virginia Monday night.
Precipitation chances gradually increase into Monday night as
moisture feeds into the area ahead of the approaching system.
Temperatures on Sunday will be in the 50s for the majority of the
CWA and 40s in the high elevations of the northeast mountains. A
warming trend begins for the work week, with highs on Monday ranging
from upper 50s in the highest elevations to 70s in the lowlands.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 310 AM Saturday...
Key Points:
* Approaching system brings rain and storm chances into mid week
* Cold front crosses Wednesday night into Thursday
* Brief dry spell, then more rain arrives Friday
A low pressure system moving into the central Plains states is
expected to lift a stalled front north as a warm front on Tuesday,
then the low continues to track into Minnesota/Wisconsin on
Wednesday. Chances of showers and thunderstorms persist through
mid week as the area remains entrenched in the warm, moist
environment south of the warm front and east of an approaching
cold front. Precipitation then continues ahead of and along the
front as it crosses Wednesday night into Thursday. High
pressure returns behind the front, resulting in a brief period
of dry weather before a wave spreads rain chances north into the
area on Friday.
Warm air advection will allow a warming trend to continue, with
highs forecast to break into the 80s across the majority of the
lowlands by mid week. Temperatures cool in the wake of the cold
front, with highs lowering near, to slightly below, normal for
the end of the work week.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM Saturday...
In the wake of a cold front, lingering light rain showers will be
possible early this morning before dissipating along the
eastern mountains by mid morning.
Once convection associated with a passing cold front exits east of
the mountains, a dry slot will provide mostly sunny skies during few
hours this morning into the early afternoon. This sunshine will
provide for deep mixing, allowing for strong winds aloft to mix down
to surface. Expect southwest winds gusting 30 to 55 knots under
clearing, lasting into the late afternoon across the lowlands, and a
great part of tonight along the northeast mountains.
A second cold front passes through in the late afternoon, bringing
MVFR clouds along with showers, mainly across the northern half of
the CWA through tonight, while the southern terminal will enjoy VFR
conditions. High pressure takes control on Sunday.
Boundary layer partially decoupled during the predawn hours,
and winds aloft are struggling to mix down. Kept LLWS at most
terminals through 15Z, while surface winds remains under 10
knots.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H M M M
HTS CONSISTENCY H H H H H H H H H M M L
BKW CONSISTENCY H H H H H H H H M H H H
EKN CONSISTENCY H H H H H H H L H H H M
PKB CONSISTENCY H H H H H H M M H H M M
CKB CONSISTENCY H H H H H H H H M M H H
AFTER 12Z SUNDAY...
IFR conditions are possible Saturday night in snow showers
across the northeast mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 6 PM EDT this evening for WVZ005>007.
High Wind Warning until 8 PM EDT this evening for WVZ008>011-
013>020-024>034-039-040-515-517-519-521.
High Wind Warning until 3 AM EDT Sunday for WVZ516-518-520-
522>526.
OH...High Wind Warning until 6 PM EDT this evening for OHZ066-067-
075-076-083>087.
KY...High Wind Warning until 6 PM EDT this evening for KYZ101>103-
105.
VA...High Wind Warning until 8 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ/MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJHazardous weather outlook, Apr 1, 2:38 AM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
338 AM EDT Sat Apr 1 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-020745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ008>011-013>019-024>026-033-034-020745-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-
Wyoming-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ020-027>032-039-040-515-517-519-521-020745-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516-518-520-522>526-020745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 1, 4:14 AM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 AM EDT Sat Apr 1 2023
WVZ018>020-029>032-039-040-525-011000-
Calhoun WV-Barbour WV-Doddridge WV-Northwest Randolph WV-Harrison WV-
Ritchie WV-Taylor WV-Upshur WV-Lewis WV-Gilmer WV-
514 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of east central Calhoun,
northwestern Randolph, southeastern Ritchie, Doddridge, Taylor,
northern Gilmer, Lewis, northern Upshur, Barbour and Harrison
Counties through 600 AM EDT...
At 514 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Valley to 8 miles east of
Glenville. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksburg, Buckhannon, Grafton, Weston, Philippi, Glenville, Audra
State Park, Bridgeport, Shinnston, Belington, Stonewood, Nutter Fort,
Salem, Lumberport, Anmoore, Jackson Mill, Stonewall Jackson,
Enterprise, West Milford and Junior.
This includes the following highways...
Interstate 79 between mile markers 84 and 128.
Route 50 in West Virginia between mile markers 57 and 82.
Route 33 between mile markers 1 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 7995 3890 8108 3945 8058 3943 8058
3943 8053 3946 8051 3947 8048 3943 8028
3939 8020 3941 8011 3939 8009 3940 8003
3945 7994 3943 7989 3930 7989 3929 7986
3924 7985 3923 7981 3913 7984 3908 7978
TIME...MOT...LOC 0914Z 269DEG 49KT 3940 8019 3892 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Apr 1, 4:33 AM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
533 AM EDT Sat Apr 1 2023
VAZ003-004-WVZ015-024>027-033-034-515>523-011030-
Dickenson VA-Buchanan VA-Wyoming WV-Southeast Nicholas WV-
Southeast Webster WV-Kanawha WV-Northwest Webster WV-
Northwest Nicholas WV-Mingo WV-Northwest Fayette WV-
Northwest Raleigh WV-Clay WV-McDowell WV-Southeast Raleigh WV-
Boone WV-Northwest Pocahontas WV-Southeast Fayette WV-Logan WV-
533 AM EDT Sat Apr 1 2023
...Gusty showers will impact portions of Dickenson, Buchanan,
McDowell, southeastern Kanawha, southern Webster, Wyoming, west
central Pocahontas, Nicholas, southeastern Mingo, Raleigh,
southeastern Logan, southwestern Clay, Fayette and southeastern
Boone Counties through 630 AM EDT...
At 533 AM EDT, Doppler radar was tracking gusty showers along a line
extending from near Glen to near Clintwood. Movement was east at 40
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beckley, Summersville, Fayetteville, Welch, Richwood, Grundy,
Pineville, Haysi, Davenport, Babcock State Park, Oak Hill,
Montgomery, Mullens, Mount Hope, Mabscott, Ansted, Oceana, Sophia,
Gary and War.
This includes the following highways...
West Virginia Turnpike between mile markers 31 and 75.
Interstate 64 in West Virginia between mile markers 120 and 136.
Route 19 between mile markers 1 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3702 8248 3708 8251 3754 8197 3839 8117
3836 8012 3815 8036 3823 8036 3826 8044
3808 8071 3810 8088 3787 8075 3782 8094
3769 8088 3771 8098 3758 8120 3727 8142
3721 8156 3724 8174 3696 8235
TIME...MOT...LOC 0933Z 269DEG 37KT 3834 8117 3709 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Apr 1, 4:36 AM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
536 AM EDT Sat Apr 1 2023
WVZ027-028-030-032-039-040-519-521>526-011030-
Southeast Webster WV-Northwest Randolph WV-Northwest Webster WV-
Northwest Nicholas WV-Upshur WV-Lewis WV-Braxton WV-
Southeast Randolph WV-Barbour WV-Southeast Pocahontas WV-Clay WV-
Northwest Pocahontas WV-Taylor WV-
536 AM EDT Sat Apr 1 2023
...Gusty showers will impact portions of Randolph, northern
Pocahontas, southeastern Taylor, north central Nicholas,
southeastern Lewis, eastern Braxton, Upshur, Webster, east central
Clay and Barbour Counties through 630 AM EDT...
At 535 AM EDT, Doppler radar was tracking gusty showers along a line
extending from near Terra Alta to near Birch River. Movement was
east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkins, Buckhannon, Philippi, Sutton, Audra State Park, Greenbank,
Webster Springs, Cass Scenic Railroad, Belington, Gassaway, Addison
(Webster Springs), Mill Creek, Snowshoe, Dailey, Birch River, Holly
River State Park, Rock Cave, Harrison, Mingo and Beverly.
This includes the following highways...
Interstate 79 between mile markers 53 and 69.
Route 19 between mile markers 50 and 68.
Route 33 between mile markers 15 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3884 7954 3878 7951 3866 7960 3867 7962
3862 7962 3849 7970 3843 7969 3834 7977
3840 8112 3934 7989 3930 7989 3923 7981
3913 7984 3908 7978 3904 7978 3896 7935
TIME...MOT...LOC 0935Z 260DEG 58KT 3940 7959 3848 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPLocal storm report, Apr 1, 5:54 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM FLOOD 1 WNW HAMLIN 38.28N 82.13W
04/01/2023 LINCOLN WV PUBLIC
DITCHES ALONG STRAIGHT FORK RD ARE FULL OF
WATER, RUNNING INTO THE ROADWAY IN SPOTS.
&&
JPLocal storm report, Apr 1, 6:23 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 5 SSE CROOKSVILLE 39.70N 82.05W
04/01/2023 PERRY OH UTILITY COMPANY
TREE INTO POWER LINES.
&&
JPLocal storm report, Apr 1, 6:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
756 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLOOD 9 WNW DANVILLE 38.15N 81.97W
04/01/2023 LINCOLN WV PUBLIC
WATER OVER THE ROAD AT THE FORK OF LEFT FORK
AND BARK CAMP RD.
&&
JP